Alert archive / Pennsylvania / Wind Advisories in 2022

Wind Advisory 4, NWS State College, PA

February 25, 20224 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Feb 25, 2022, 3:00 AM EST for 4 counties in Pennsylvania. It took effect at Feb 25, 2022, 10:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2022, 3:00 AM EST (08:00 UTC)
In effect from
Feb 25, 2022, 10:00 AM EST
Expired
Feb 25, 2022, 7:00 PM EST
In force
9 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS71 KCTP 250800
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
300 AM EST Fri Feb 25 2022

PAZ024-025-033-034-252000-
/O.NEW.KCTP.WI.Y.0004.220225T1500Z-220226T0000Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
300 AM EST Fri Feb 25 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...The strong winds could add stress to ice-laden trees
  and power lines, causing isolated power outages. The gusty winds
  could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
231 
WWUS71 KCTP 251526
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1026 AM EST Fri Feb 25 2022

PAZ024-025-033-034-260000-
/O.CON.KCTP.WI.Y.0004.000000T0000Z-220226T0000Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
1026 AM EST Fri Feb 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph, with gusts of 45 to 55 mph 
  expected.

* WHERE...Cambria, Blair, Somerset, and Bedford Counties.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...The strong winds could add stress to ice-laden trees 
  and power lines, causing isolated power outages. The gusty 
  winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 24, 11:02 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 24, 11:02 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
1102 PM EST Thu Feb 24 2022

.SYNOPSIS...
A quick-hitting mixed precipitation event will impact central PA
with hazardous travel conditions this evening through Friday
morning. Seasonably cold temperatures and mainly dry conditions
are expected to close out February. March comes in like a lamb
with no significant weather and a warming trend through next
week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
Mixed precip is quickly overspreading central PA as of the 10 PM
hour. The predominant ptype is freezing rain mixed with sleet,
although snow is also being observed at times. The highest
chance of plain snow in the northern tier towards the Endless
Mountains region. Given recent trends, we have sped up the
transition to mixed precip and especially from sleet to freezing
rain, now expected between midnight and 3 AM for much of the
area. A changeover to plain rain is expected across the far
southwest and southeast portions of the area by daybreak Friday.

Ice storm warning and winter weather advisory remain in effect.
Snowfall amounts have been adjusted lower given the northern
extend of observed mixed ptype. The risk of 1"/hr snow rates
over northeastern zones has gone down, but 0.5-1"/hr rates are
still possible within the WAA thump midnight - 5 AM before
snow changes to a mix. Snow amounts in that area will likely
range from 2-3, locally 4 inches. South of I-80, less than 1
inch of snow/sleet is expected.

Ice totals remain consistent with 0.25-0.50" over the ridges
and summits in the Laurel Highlands/southwest Alleghenies with
a glaze to two tenths expected elsewhere. Precip ends as
rain/snow/sleet mix around midday Friday a colder air aloft
returns from the NW.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Precip should taper off as rain and snow showers through mid
morning on Fri, lingering longest in the Laurel Highlands and NW
PA. Strong wind gusts develop into Friday afternoon with gusts
>40 mph/approaching advy level across the Laurel Highlands into
the south central Alleghenies. This could lead to additional
power outages due to stress on ice-laden tree limbs and
powerlines.

Temps on Friday should get above freezing at least briefly
before trending colder to end the day. Highs will be as warm as
the mid 40s in the lower Susq and the mid 30s through the I-80
corridor. Combined with the late Feb sun angle, this should help
to melt ice on the trees/ground.

Northwest winds will steadily decrease Friday night with
moderate gusts into the upper teens and mid 20s in the evening.

The subsidence inversion will be low (4 kft agl or less) and the
moisture subsequently shallow. Cloud temps will reside in the
prime DGZ though, so expect occasional flurries with little
accumulation limited to the Laurels and NW Mtns.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A ridge of high pressure nosing in from the Ohio Valley will
provide dry conditions for Saturday with the amount of cloudy
varying from BKN over the Northern and Western Mtns to scattered
over the Susq Valley.

Temps will be 5-8F below normal Saturday then rebound to near
normal for Sunday.

The coldest temps in the 925-850 mb layer will be over Central
PA Saturday, then will moderate by 8-10C by Sunday morning
before a cold front drops south- southeast across the CWA in
the afternoon and evening. Some snow showers, perhaps moderate
in intensity, are likely with the arrival of the cold front Sun
afternoon - Sun night, as low level moisture moves in along
with steep 0-2 km lapse rates.

Another bubble of high pressure slides ESE across the state with
fair and cold conditions Monday, then briefly milder air across
the Central and SE zones Tuesday, before another clipper tracks
SE and brings some more snow showers mainly to the N Mtns.

An amplifying Eastern Canada upper trough will extend south
through the NE U.S. keep us mainly dry and seasonably cold
through the second half of next week.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Main change late this evening was to slow down precipitation
in some spots a bit more, and up the winds in some spots some
more.

Radar still shows some potential for some sleet. Dewpoints
still low, so sleet and perhaps some snow still possible.
However, I did weight the fcst some more toward fzra, based
on obs just coming in.

Earlier discussion below.

00Z TAFS sent.

The precipitation is coming in a few hours later. Snow and sleet
will be at the start, then southern areas going over to a mix
of this, along with freezing rain and rain.

LLWS will be a factor as well.

By mid morning, the heaviest precipitation will be pulling
away from the area. The main precipitation type will be mainly
rain, as temperatures warm to freezing or bit above. Some snow
showers could linger across the north, behind the low pressure
system into the afternoon.

Gusty winds will develop behind the cold front.

Most of the weekend and early next week will feature decent
conditions.

A cold front moving in late Sunday could result in a few snow
showers across the north, but the cold air is not real deep
for a lot of snow showers.

Outlook...

Sat and Sun...No sig wx expected Central and South. Scattered
snow showers likely with a cold front northern PA Sunday
afternoon and night. followed by NW gusty winds.

Mon...No sig wx expected.

Tue...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST Friday for PAZ004>006-
037-041-042.
Ice Storm Warning until 10 AM EST Friday for PAZ017-024-025-
033-034.
Winter Weather Advisory until 10 AM EST Friday for PAZ010>012-
018-019-026>028-035-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Lambert/Colbert
AVIATION...Martin
Hazardous weather outlook, Feb 24, 2:47 PM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
247 PM EST Thu Feb 24 2022

PAZ010>012-028-036-045-046-049>053-056>059-063>066-252000-
Elk-Cameron-Northern Clinton-Juniata-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
247 PM EST Thu Feb 24 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-037-041-042-252000-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
247 PM EST Thu Feb 24 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-025-033-034-252000-
Clearfield-Cambria-Blair-Somerset-Bedford-
247 PM EST Thu Feb 24 2022

...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Ice Storm Warning.

Wind gusts over 40 mph are possible later Friday morning into the
afternoon especially on the ridge tops and could cause additional
power outages due to ice laden trees and power lines.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-026-027-035-252000-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Fulton-
247 PM EST Thu Feb 24 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Wind gusts over 40 mph are possible later Friday morning into the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Nearby

Wind Advisories in Pennsylvania, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.